They Need Extra Care Now: Using Potentially Inappropriate Medicine in Metastasis Breast Cancer by Older Adults in Iraq and Aftermaths
Keywords:Potentially Inappropriate Medicine; Metastasis Breast Cancer; Iraq; Cohort; Polypahrmacy
Background: Elderly patients frequently use multiple medications since they are more likely to have multiple ailments. Therefore, potentially inappropriate medication (PIM) use affects older breast cancer patients’ overall physical and mental health. Caretakers must therefore exercise caution in such circumstances.
Aim: This study’s primary goal is to identify the potentially inappropriate medications (PIMs) given to older Iraqi patients with metastatic breast cancer.
Methodology: The Medicare claims-related “Surveillance, Epidemiology, and End Results” (SEER) database was used for this investigation. Patients with metastatic breast cancer who were 66 years of age or older were included in this cohort research. Between 2017 and 2019, they received a stage III or stage II breast cancer diagnosis. The “Beers criteria” and the “Drugs to Avoid in the Elderly” (DAE) list were used to determine the PIM use for this study. This study also carried out multivariate and univariate analysis about PIM usage. “event-free survival” was defined as the time from the start of chemotherapy to the occurrence of an event (emergency department visit, death, hospitalization, or a composite). The “Cox proportional hazards” model was employed to ascertain the association between EF and PIM usage.
Results: 1495 patients with metastatic breast cancer were chosen for analysis. Baseline PIM was observed to occur 26.7% of the time in the DAE list and 30.23% in the context of Beers criteria. Additionally, it was noted that approximately 44% of breast cancer patients experienced at least two negative outcomes. Except for overall survival in the DAE list, the time-to-event analysis found no correlation between baseline PIM use and other products.
Conclusion: The findings of this study indicated that older breast cancer patients were more likely to experience negative outcomes due to polypharmacy. Therefore, healthcare professionals need to be especially cautious regarding PIMs.